Wisconsin, 2021

Hail in Wisconsin, April 6, 2021

April 6, 2021 · NWS GRB · 5 events in 4 counties and zones

The combination of an upper level disturbance and a cold front stalling across northern Wisconsin led to several rounds of showers and thunderstorms throughout the day. The strongest storms produced hail up to quarter size as they tracked through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

The combination of an upper level disturbance and a cold front stalling across northern Wisconsin led to several rounds of showers and thunderstorms throughout the day. The strongest storms produced hail up to quarter size as they tracked through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 5, 9:47 PM CST, 4 hours 48 minutes earlier.

Area forecast discussion, Apr 5, 9:47 PM CST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1047 PM CDT Mon Apr 5 2021

Updated aviation portion for 06Z TAF issuance

.SHORT TERM...Tonight and Tuesday
Issued at 236 PM CDT Mon Apr 5 2021

Another warm and dry day across the area with temperatures in the
70s to lower 80s. Wausau, Marshfield and Wisconsin Rapids have
set record highs for the date with several other sites within a
degree or two of the record. The combination of the dry
vegetation, unseasonably warm temperatures, low humidity, and
gusty winds has led to another day of elevated fire weather
conditions. At least 6 fires have been noted today northwest of
the Fox Valley.

For tonight, a warm front will continue to lift northward across
northern Wisconsin. An area of low pressure along with a cold
front, and weak upper level disturbance across Minnesota will
head east into the state late tonight. For tonight, there is a
weak disturbance moving across the southern portion of the state.
This feature could trigger an isolated thunderstorm across
portions of central and east-central Wisconsin late this afternoon
into early this evening. Meanwhile, the main thunderstorm
activity is expected to develop across northern Minnesota late
this afternoon into this evening and then move eastward across
northern Wisconsin later this evening into the overnight hours.
Models indicating most unstable CAPE values of 1,000 to 1,500
J/KG, 0-6 km shear values of 30 to 35 knots and steep mid level
lapse rates support the potential for some strong or severe
thunderstorms across north-central Wisconsin later this evening
into early Tuesday morning. The SPC Day 1 Outlook has portions
of north-central Wisconsin in the Marginal Risk of severe weather.
Large hail and damaging winds will be the primary threat.

The first cluster of storms will exit the area late tonight into
early Tuesday morning. There will be a lull or break in the
activity until afternoon when activity fires up along the cold
front that will be sagging south during the day. Severe
thunderstorms are not expected on Tuesday. High temperatures
will range from around 60 north to the lower to middle 70s
south.

.LONG TERM...Tuesday Night Through Monday
Issued at 236 PM CDT Mon Apr 5 2021

A frontal boundary will remain across the western Great Lakes
region, which will bring several periods of showers and isolated
thunderstorms at times for the middle to late part of the week as
several low pressure systems track through the region. The main
low will approach the area as a closed off low Thursday and
Thursday night from the central Plains, lingering across the
region as another low approaches from the west by the weekend.
Although the track of the first low has come into better focus,
keeping the weather active for the middle to late part of the
week, the track of the second low is less certain. The uncertainty
of the track of this second low will be the difference between a
mainly dry weekend with a small chance for showers or a wetter
weekend. Given the lack of clarity will not stray from the NBM
POPs in this period. Yet another low pressure system is slated to
track through the area early next week, which could continue the
wet streak of weather across the western Great Lakes.

Temperatures during the extended portion of the forecast are
expected to 10 to 20 degrees above normal for this time of year.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1047 PM CDT Mon Apr 5 2021

Scattered thunderstorms are expected northwest of a AUW to IMT
line tonight ahead of an approaching cold front. In addition, low
clouds and fog could from along the Lake Michigan shore later
tonight, but it is uncertain whether it would move inland to the
airports at MTW/SUE/2P2.

As the cold front moves slowly east across the area Tuesday,
scattered thunderstorms will produce periods of MVFR conditions.

Ceilings and visibilities will lower into MVFR or IFR range
Tuesday night along with scattered showers and thunderstorms.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Eckberg
LONG TERM......Kurimski
AVIATION.......RDM
Hazardous weather outlook, Apr 5, 7:20 PM CST, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
820 PM CDT Mon Apr 5 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-070130-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
820 PM CDT Mon Apr 5 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. There is a marginal
risk for severe weather tonight across portions of north-central
Wisconsin. The strongest storms could produce large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There is a chance for thunderstorms across the area Tuesday
afternoon and night, and again Wednesday afternoon and night.
These storms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed, but spotters are asked to
report any hail or gusty winds.

LMZ521-522-541>543-070130-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
820 PM CDT Mon Apr 5 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a small chance of thunderstorms late tonight. Patchy
dense fog is also possible late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Thunderstorms will be possible at times Tuesday through Wednesday
night. The storms are not expected to be severe. Patchy fog is
also possible at times.

RDM/Kallas

In the hours before

Local storm report, Apr 5, 11:08 PM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1208 AM CDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 PM     HAIL             3 NE GLEASON            45.33N 89.46W
04/05/2021  E0.25 INCH       LINCOLN            WI   PUBLIC

&&

RH
Special weather statement, Apr 5, 11:28 PM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1228 AM CDT Tue Apr 6 2021

WIZ011-019-060615-
Langlade WI-Forest WI-
1228 AM CDT Tue Apr 6 2021

...SPECIAL WEATHER STATEMENT...

At 1228 AM CDT, Doppler radar was tracking a strong thunderstorm near
Veterans Memorial County Park, or 10 miles north of Antigo, moving
east at 30 mph.

Up to half inch hail and winds in excess of 30 mph will be possible
with this storm.

Locations impacted include...
Woodlawn, Pearson, Veterans Memorial County Park, Ma Ka Ja Wan Scout
Reservation, Neva, Freeman, Bryant, Summit Lake, Kempster and Ormsby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4541 8922 4545 8867 4517 8889 4520 8943
      4521 8943
TIME...MOT...LOC 0528Z 264DEG 26KT 4528 8923

Hykin
Special weather statement, Apr 6, 12:07 AM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Green Bay WI
107 AM CDT Tue Apr 6 2021

WIZ011-019-060700-
Langlade WI-Forest WI-
107 AM CDT Tue Apr 6 2021

...SPECIAL WEATHER STATEMENT...

At 107 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pearson, or 12 miles northeast of Antigo, moving east at 25 mph.

Up to half inch hail and winds in excess of 30 mph will be possible
with this storm.

Locations impacted include...
Pearson, Woodlawn, Ma Ka Ja Wan Scout Reservation, Freeman, Lawrence
Lake Natural Area, Pickerel, Choate, Peters Marsh Wildlife Area,
Hollister and Lily.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4549 8867 4538 8867 4538 8868 4523 8868
      4524 8910 4539 8911
TIME...MOT...LOC 0607Z 256DEG 22KT 4530 8903

Hykin
Special weather statement, Apr 6, 12:44 AM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Green Bay WI
144 AM CDT Tue Apr 6 2021

WIZ011-013-019-021-073-060730-
Southern Marinette County WI-Langlade WI-Northern Oconto County WI-
Forest WI-Northern Marinette County WI-
144 AM CDT Tue Apr 6 2021

...SPECIAL WEATHER STATEMENT...

At 143 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 8 miles northwest of
McCaslin Mountain Natural Area to Carter to 6 miles south of
Pearson. Movement was east at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Pembine, Carter, McCaslin Mountain Natural Area, Wabeno, Townsend,
Lakewood, Freeman, Silver Cliff, Blackwell and Boot Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4564 8799 4545 8809 4527 8823 4524 8913
      4537 8893 4554 8862
TIME...MOT...LOC 0643Z 260DEG 29KT 4548 8856 4540 8860 4527 8899

Hykin
Special weather statement, Apr 6, 1:31 AM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Green Bay WI
231 AM CDT Tue Apr 6 2021

WIZ013-021-073-060830-
Southern Marinette County WI-Northern Oconto County WI-
Northern Marinette County WI-
231 AM CDT Tue Apr 6 2021

...SPECIAL WEATHER STATEMENT...

At 228 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms across northern Oconto and central Marinette Counties.
The strongest storm was located 12 miles west of Wausaukee, or 30
miles south of Kingsford, moving east at 25 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Crivitz, Wausaukee, Middle Inlet, Amberg, Athelstane, Silver Cliff,
Caldron Falls Rese, Mcallister, Governor Thompson State Park and
Loomis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4532 8766 4529 8769 4519 8774 4520 8854
      4553 8834 4555 8781 4550 8779 4547 8781
      4544 8786 4541 8785 4535 8789 4535 8788
      4537 8787 4534 8785 4535 8782 4535 8775
      4539 8770 4538 8768 4536 8766
TIME...MOT...LOC 0728Z 268DEG 23KT 4537 8821

Hykin
Special weather statement, Apr 6, 1:40 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Green Bay WI
240 AM CDT Tue Apr 6 2021

WIZ030-035>037-060915-
Waupaca WI-Wood WI-Marathon WI-Portage WI-
240 AM CDT Tue Apr 6 2021

...SPECIAL WEATHER STATEMENT...

At 237 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over western Clark and northern Jackson Counties. The
strongest storm was over Shortville, or near Neillsville, moving
east at 35 mph.

Pea size hail and wind gusts of 30 to 40 mph will be possible with
these storms.

Locations impacted include...
Stevens Point, Wisconsin Rapids, Marshfield, Mosinee, Spencer,
Whiting, Bevent, Amherst, Pittsville and Hartman Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4478 9032 4487 8922 4468 8923 4468 8920
      4424 8921 4425 9032
TIME...MOT...LOC 0737Z 268DEG 33KT 4451 9047

Hykin

The radar

The Green Bay radar (KGRB), 105 km away, was scanning. The volume nearest the first event began at 08:36 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Marathon

When
April 6, 2:35 AM CST to 2:36 AM CST
Where
Marathon County, 0.69 mi S of Bevent
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.760, -89.380

Nickel size hail fell near Bevent.

Hail, Outagamie

When
April 6, 6:55 AM CST to 6:56 AM CST
Where
Outagamie County, 1.64 mi WSW of Mackville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.340, -88.450

Nickel size hail fell 6 miles north of the Appleton International Airport.

Hail, Calumet

When
April 6, 7:57 AM CST to 7:58 AM CST
Where
Calumet County, 2.84 mi ENE of Forest Jct
Measured
1 in hail
Reported by
Public
Coordinates
44.240, -88.100

Quarter size hail fell nearly 3 miles east-northeast of Forest Junction. The time of this event is an estimate based on radar data.

Hail, Marathon

When
April 6, 5:44 PM CST
Where
Marathon County, 4.04 mi NW of Rozellville
Measured
0.88 in hail
Reported by
Social Media
Coordinates
44.790, -90.080

Nickel size hail fell in Stratford.

Hail, Oneida

When
April 6, 5:46 PM CST
Where
Oneida County, 0.48 mi E of Rhinelander
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
45.630, -89.410

Penny size hail fell at WJFW-TV in Rhinelander.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942373, 942374, 942375, 942376, 942377.